|NEW CONCERNS ABOUT STARTING ZIAGEN
Sep 1, 2000
In light of the new warnings that have been sent out concerning the hypersensitivity reaction to Ziagen, especially after stopping and re-starting treatment, what is your opinion on using it as part of a cocktail (e.g. combivir + ziagen) for a treatment naive HIV+ patient just about to start HAART. Does this mean that if a patient was to use a treatment interruption in the future, Ziagen would have to be stopped permanently, and another drug put in it's place when treatment is resumed. (I know STI are still experimental, but wanted to know all options) I have heard Ziagen is generally a well-tolerated drug, but all the hype about possible fatalities with this hypersensitivity reaction has me very concerned. Is this something to be be concerned about? Thank you so much for all your feedback, this forum is first-rate. You guys are doing a great job!
| Response from Dr. Pavia
Your question about Ziagen and possible problems if STI ever makes it to prime time is an excellent one. The risk of hypersensitivity reaction is small but real. It is somewhere between 3 and 5%. These are all hypersensitivity reactions. Most will not be serious unless you re-challenge, although the symptoms include fever, nausea vomiting, muscle aches and feeling ill. Cough and rash can also be a part of it.
The new warning is due to the fact that there have been a few (but I don't know how many) cases where the person did not have symptoms of hypersensitivity that were recognized, stopped ziagen early in treatment and then had a severe reaction when they restarted. This is different than stopping after a year or two, which seems much less likely to be associated with a reaction. However, we just don't know. You could try calling or e-mailing Glaxo Wellcome.
I still like the regimen of combivir/Ziagen for people with moderate viral loads who absolutely want to limit pills and side effects. But, if you believe that STI will one day be important and that hypersensitivity could occur after 1 or 2 years, it could be a gamble.
Hope this helps
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Having Sex During Period Worried I Have HIV
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Chills After Blowjob Worried I Have HIV
- Itchy Red Spots After Sensual Massage Sign Of HIV AIDS
- Vomiting After Open Mouth Kissing Worried I Have HIV
- Vomiting After Swallowing Cum Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.